Alert archive / Texas / High Wind Watches in 2021
High Wind Watch 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 30, 2021, 1:39 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at May 2, 2021, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 30, 2021, 1:39 PM CDT (18:39 UTC)
- In effect from
- May 2, 2021, 7:00 AM CDT
- Expired
- May 1, 2021, 3:45 AM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS74 KMAF 301839 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 139 PM CDT Fri Apr 30 2021 NMZ027-TXZ270-271-011100- /O.NEW.KMAF.HW.A.0025.210502T1200Z-210503T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1239 PM MDT Fri Apr 30 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
809 WWUS74 KMAF 010845 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CDT Sat May 1 2021 NMZ027-TXZ270-271-012115- /O.UPG.KMAF.HW.A.0025.210502T1200Z-210503T0000Z/ /O.NEW.KMAF.HW.W.0028.210502T1500Z-210503T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM MDT Sat May 1 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM SUNDAY TO 3 AM MDT MONDAY... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 9 AM Sunday to 3 AM MDT Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 30, 12:09 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 30, 12:09 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1209 PM CDT Fri Apr 30 2021 .DISCUSSION... Please see the 18z aviation discussion below. && .AVIATION... Currently have dry conditions with VFR ceilings everywhere but KFST where a band of SHRA are currently moving overhead, leading to short term MVFR before returning to VFR later this afternoon. VFR cigs will continue until another round of RA develops across KFST to KMAF beyond 00z. Model discrepancy in positioning and intensity lead to lower confidence for prevailing conditions, so opted tempo at KMAF to express time frame when precip would occur. MVFR to IFR cigs likely towards 12z in TAF cycle for KHOB/KMAF/KFST with -DZ possible. && PREV DISCUSSION... /issued 345 AM CDT Fri Apr 30 2021/ DISCUSSION... WV imagery shows the upper trough centered over western Chihuahua, resulting in a rare, rainy night over West Texas and Southeast New Mexico. Are radars show an area of deformation over SE NM and the Permian Basin, where more precipitation has fallen in the past 18 hours than the past 6 months at least, if not longer. Andrews mesonet shows a 48 hr precip of 4.47"! MRMS continues to handle QPE poorly, although a switch to tropical ZR on the KMAF 88D seems to have helped some. Rainfall rates have been steady but not particularly heavy, and thunder has been only isolated, so flood advisories have handled the scenario nicely. Rainfall has been slowly tapering off in the aforementioned deformation zone, w/models shifting better chances to the Big Bend and Presidio Valley today. Models are in good agreement in moving the trough to the Big Bend by 18Z Saturday, then to the Hill Country by 06Z Sunday. This will shift the focus from the Presidio Valley/Big Bend to the lower Trans Pecos after 06Z Saturday, w/convection tapering off to the east through Saturday evening. W/northerly surface flow, overcast skies, and saturated soils, models are doing a poor job w/temps, wanting to warm things up too quickly, as is their wont in scenarios such as this. For these reasons, we've kept things on the cools side, as it'll take a few days of drying out to mitigate the effects of saturated soils. Of course, that's never too far off, as flow aloft begins transitioning to zonal Sunday, then to SW Monday as the next trough digs to the Four Corners by around 12Z Monday. This generates a decent mtn wave signature over the Guadalupes Sunday, and we'll continue mentioning the possibility of high winds in the HWO. The secondary trough will pass through the Four Corners Monday, and send a cold front into the area late Monday night. Isolated convection will be possible nrn zones Monday afternoon/evening as the front approaches. Temps behind the front will drop below normal tuesday afternoon, then rebound back to normal Wednesday. A secondary, dry front backdoors the area Wednesday night, taking temps back below normal Thursday. Temps rebound to above-normal by the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 67 55 86 / 50 50 20 0 Carlsbad 50 72 54 87 / 50 10 0 0 Dryden 58 71 57 89 / 60 80 10 0 Fort Stockton 53 68 57 89 / 50 50 10 0 Guadalupe Pass 47 65 57 78 / 50 10 0 0 Hobbs 50 69 52 85 / 30 20 0 0 Marfa 45 65 47 82 / 70 30 0 0 Midland Intl Airport 54 67 55 86 / 50 50 10 0 Odessa 54 67 55 86 / 50 50 10 0 Wink 53 71 55 89 / 50 40 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87
Hazardous weather outlook, Apr 30, 1:30 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Fri Apr 30 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 130 PM CDT Fri Apr 30 2021 /1230 PM MDT Fri Apr 30 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widespread showers and isolated thunderstorms are expected today and tonight across portions of the Permian Basin and the Stockton Plateau. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread showers and isolated thunderstorms are expected through Saturday evening for the eastern Permian Basin and Lower Trans Pecos. Localized flooding is possible. High winds are possible Sunday in the Guadalupe, Delaware, and Davis Mountains. High Wind Watch for the Guadalupe Mountains Sunday morning and afternoon. Elevated Fire Weather potential over Southeast New Mexico and far west Texas on Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:43 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Apr 29, 8:17 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton | 3 hr |
| Apr 29, 9:09 PM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 3 hr |
| Apr 29, 10:38 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Apr 30, 1:47 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Ector, Gaines, Glasscock, Howard and 5 more | 3 hr |
Nearby
High Wind Watches in Texas, 2021High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.